Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

About Metformin...

I have just started taking a medication called Metformin to help regulate my cycles and am wondering why I'm gaining weight ( I've only been on it for a week). I've put on 5 pounds so far and am hoping tat I will start losing weight soon. Any advice?

Answer Question
 
RhodaD10

Asked by RhodaD10 at 5:13 PM on Nov. 18, 2010 in Diet & Fitness

Level 3 (21 Credits)
Answers (10)
  • you will normally lose weight on it
    pbilotti

    Answer by pbilotti at 5:14 PM on Nov. 18, 2010

  • It could be the dosage, My friend was taking medformin for the same reason, and gained a bunch of weight, she had to have a bigger dose. But, It also depends on the person. not everyone loses weight with the same dosage etc.
    good luck to you!
    Sillylins

    Answer by Sillylins at 5:19 PM on Nov. 18, 2010

  • ok- that tells me nothing, I'm trying to figure out approximately when the weight loss should start.
    RhodaD10

    Comment by RhodaD10 (original poster) at 5:20 PM on Nov. 18, 2010

  • ok, thank you! My obgyn has started me on 500 mg once a day and she'll be increasing my dosage to 500mg 2x a day or so, in a few weeks. My doc wanted to make sure I tolerate the meds first.
    RhodaD10

    Comment by RhodaD10 (original poster) at 5:24 PM on Nov. 18, 2010

  • does ur doctor know about this..? did u do some research?
    nicoleNjeanna

    Answer by nicoleNjeanna at 10:21 PM on Nov. 18, 2010

  • I have only been on it for a week, so no my dr doesn't know about the 5 or 6 pounds I've gained. I'll be seeing her in a few weeks, so I will talk with her about it when I see her. My dr knows I've tried almost everything I could with minimal results, if any. She (my dr) did tell me that a common symptom of a woman with pcos is weight gain and problems losing weight and keeping it off, so she prescribed the metformin to help with my symptoms and hopefully with the med increase in 3 weeks, or so, I might have some positive results within the next few months of being on the increased dosage of the metformin.
    RhodaD10

    Comment by RhodaD10 (original poster) at 11:07 PM on Nov. 18, 2010

  • Hmmm I would bring this up to my dr.
    ethans_momma06

    Answer by ethans_momma06 at 2:20 PM on Nov. 19, 2010

  • Most hormone pills will throw off your metabolism. It's pretty normal to gain weight when on a birth control pill or a pill such as this that alters your hormones.

    It's pretty much a give and take situation.. you want fewer, lighter periods, but you'll have to deal with weight gain..
    xxhazeldovexx

    Answer by xxhazeldovexx at 12:23 AM on Nov. 20, 2010

  • Metformin isnt a hormone, it is best known as a front line treatment to type 2 diabetes, it has also shown success in helping to treat some of the symptoms of PCOS and it can also aid in weightloss, but it is not a magic pill, you still have to watch your diet, exercise etc. 500mg is the starter dosage and it is very low. I am on 2000mg a day for my diabetes. It is gradually increased to help you to avoid some of the more....erm...unpleasant side effects that metformin is famous for. So be patient and take this time to work on your lifestyle as much as you can. ie: eat healthier, start an exercise regimen. and good luck!
    wyldreams

    Answer by wyldreams at 11:59 PM on Nov. 30, 2010

  • I think you lose weight on it.
    sstepph

    Answer by sstepph at 9:49 AM on Jan. 9, 2011

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.

Next question in Diet & Fitness
when and what time is the best time for u

Next question overall (Pregnancy)
Help

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN